FDA Issues Safety Communication about an Ongoing Review of Stimulant Medications Used in Children with ADHD
ROCKVILLE, Md., June 15, 2009--There may be an association between the use of stimulant medications for attention-deficit hyperactivity disorder, known as ADHD, and sudden cardiac death in healthy children, according to a study published in the American Journal of Psychiatry. But the U.S. Food and Drug Administration says that, because of the study’s limitations, parents should not stop a child’s stimulant medication based on the study. The FDA recommends that parents should discuss concerns about the use of these medications with the prescribing health care professional.
The FDA can not conclude that the data in the study affect the overall risk-benefit profile of stimulant medications used to treat ADHD in children.
The study’s limitations include:
--a significant time lag between the dates when the deaths occurred and collection of the data;
--the difference in circumstance of death may have accounted for a difference in family or caregiver recall of information relating to medication use at the time of death;
--sudden unexplained death in a child would be more likely to trigger a post-mortem inquiry into the cause of death than death due to blunt force trauma as a result of a motor vehicle collision; and
--there was a low frequency of stimulant use reported in both the study group and the control group.
The FDA and the National Institute of Mental Health provided funds for the study, authored by Madelyn S. Gould, Ph.D. of Columbia University.
“The FDA continues to review drug safety information for stimulant medications used to treat ADHD so that we can give health care professionals and families the most up-to-date drug safety information available,” said Janet Woodcock, M.D., director of the FDA’s Center for Drug Evaluation and Research.
In the study, the investigators compared the use of stimulant medications in 564 healthy children from across the United States who died suddenly, most likely due to sudden cardiac disturbance, to the use of stimulant medications in 564 children who died as passengers in a motor vehicle accident. According to the study report, out of 564 healthy children who died suddenly, 10 were reported to be taking a stimulant medication at the time of death. Out of 564 healthy children who died in a motor vehicle accident, two were reported to be taking a stimulant medication at the time of death.
More information about the study can be found in the FDA Communication about an Ongoing Safety Review of Stimulant Medications used in Children with Attention-Deficit/Hyperactivity Disorder (ADHD).
The FDA recommends that physicians follow the current prescribing information (labeling) for these products, which recommends that children, adolescents, or adults who are being considered for treatment with ADHD drug products work with their health care professional to develop a treatment plan that includes a careful health history for cardiovascular disease in the child and his or her family. This includes performing a physical exam with special focus on the cardiovascular system and consideration of further tests such as a screening electrocardiogram and echocardiogram, if the history or examination suggests underlying risk for or the presence of heart disease.
The FDA will continue to review all available information on the potential risks of stimulant medications in children. In addition, the FDA is co-sponsoring a large study, in partnership with the Agency for Healthcare Research and Quality, which is evaluating the potential for increased risk of heart attack, stroke or other cardiovascular problems associated with stimulant medication use in children. Findings from this study are expected later in 2009.
Patients and caregivers should refer to the information contained in the Medication Guides for these products.
Media Inquiries: Sandy Walsh, 301-796-4669, firstname.lastname@example.org
Consumer Inquiries: 888-INFO-FDA
Posted: June 2009
Recommended for you